Alert archive / Indiana / Red Flag Warnings in 2022

Red Flag Warning 3, NWS Indianapolis, IN

October 19, 202239 counties in Indiana

NWS Indianapolis, IN issued this red flag warning at Oct 19, 2022, 2:32 PM EDT for 39 counties in Indiana. It took effect at Oct 20, 2022, 11:00 AM EDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 19, 2022, 2:32 PM EDT (18:32 UTC)
In effect from
Oct 20, 2022, 11:00 AM EDT
Expired
Oct 20, 2022, 8:00 PM EDT
In force
9 hr
Issued by
NWS Indianapolis, IN
All 39 counties

Bartholomew County, IN, Boone County, IN, Brown County, IN, Carroll County, IN, Clay County, IN, Clinton County, IN, Daviess County, IN, Decatur County, IN, Delaware County, IN, Fountain County, IN, Greene County, IN, Hamilton County, IN, Hancock County, IN, Hendricks County, IN, Henry County, IN, Howard County, IN, Jackson County, IN, Jennings County, IN, Johnson County, IN, Knox County, IN, Lawrence County, IN, Madison County, IN, Marion County, IN, Martin County, IN, Monroe County, IN, Montgomery County, IN, Morgan County, IN, Owen County, IN, Parke County, IN, Putnam County, IN, Randolph County, IN, Rush County, IN, Shelby County, IN, Sullivan County, IN, Tippecanoe County, IN, Tipton County, IN, Vermillion County, IN, Vigo County, IN, Warren County, IN

The radar

The Indianapolis radar (KIND), 15 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.5 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2022-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2022-10-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1958 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

706 
WWUS83 KIND 191832
RFWIND

URGENT - FIRE WEATHER MESSAGE
National Weather Service Indianapolis IN
232 PM EDT Wed Oct 19 2022


INZ021-028>031-035>049-051>057-060>065-067>072-200545-
/O.NEW.KIND.FW.W.0003.221020T1500Z-221021T0000Z/
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-
Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-
Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
232 PM EDT Wed Oct 19 2022

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM EDT THURSDAY FOR
CRITICAL FIRE WEATHER CONDITIONS FOR CENTRAL INDIANA...

* AFFECTED AREA...All of central Indiana.

* TIMING...11 AM to 8 PM Thursday.

* WINDS...Southwest 10 to 15 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* TEMPERATURES...In the lower 50s.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. Never throw cigarettes out 
  of a vehicle.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
4 follow-up statements
795 
WWUS83 KIND 200146
RFWIND

URGENT - FIRE WEATHER MESSAGE
National Weather Service Indianapolis IN
946 PM EDT Wed Oct 19 2022

INZ021-028>031-035>049-051>057-060>065-067>072-201000-
/O.CON.KIND.FW.W.0003.221020T1500Z-221021T0000Z/
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-
Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-
Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
946 PM EDT Wed Oct 19 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM EDT
THURSDAY FOR CRITICAL FIRE WEATHER CONDITIONS FOR CENTRAL
INDIANA...

* AFFECTED AREA...All of central Indiana.

* TIMING...11 AM to 8 PM Thursday.

* WINDS...Southwest 10 to 15 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* TEMPERATURES...Afternoon temperatures in the upper 50s to around
  60.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. Never throw cigarettes out 
  of a vehicle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
495 
WWUS83 KIND 200737
RFWIND

URGENT - FIRE WEATHER MESSAGE
National Weather Service Indianapolis IN
337 AM EDT Thu Oct 20 2022


INZ021-028>031-035>049-051>057-060>065-067>072-201545-
/O.CON.KIND.FW.W.0003.221020T1500Z-221021T0000Z/
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-
Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-
Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
337 AM EDT Thu Oct 20 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM EDT THIS EVENING FOR CRITICAL FIRE WEATHER CONDITIONS FOR
CENTRAL INDIANA...

* AFFECTED AREA...All of central Indiana.

* TIMING...11 AM to 8 PM Thursday.

* WINDS...Southwest 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 21 percent.

* TEMPERATURES...In the lower 50s.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. Never throw cigarettes out 
  of a vehicle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
245 
WWUS83 KIND 201516
RFWIND

URGENT - FIRE WEATHER MESSAGE
National Weather Service Indianapolis IN
1116 AM EDT Thu Oct 20 2022

INZ021-028>031-035>049-051>057-060>065-067>072-202330-
/O.CON.KIND.FW.W.0003.000000T0000Z-221021T0000Z/
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-
Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-
Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
1116 AM EDT Thu Oct 20 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING
FOR CRITICAL FIRE WEATHER CONDITIONS FOR CENTRAL INDIANA...

* AFFECTED AREA...All of central Indiana.

* TIMING...11 AM to 8 PM Thursday.

* WINDS...Southwest 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* TEMPERATURES...In the upper 50s to lower 60s.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. Never throw cigarettes out 
  of a vehicle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
695 
WWUS83 KIND 202358
RFWIND

URGENT - FIRE WEATHER MESSAGE
National Weather Service Indianapolis IN
758 PM EDT Thu Oct 20 2022

INZ021-028>031-035>049-051>057-060>065-067>072-210100-
/O.EXP.KIND.FW.W.0003.000000T0000Z-221021T0000Z/
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-
Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-
Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
758 PM EDT Thu Oct 20 2022

...RED FLAG WARNING WILL EXPIRE AT 8 PM EDT THIS EVENING...

Wind speeds have decreased along with an increase in humidity. 
Therefore the Red Flag Warning will expire as expected.


$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this red flag warning went out at Oct 19, 12:42 PM EDT, 1 hour 50 minutes earlier.

Area forecast discussion, Oct 19, 12:42 PM EDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1242 PM EDT Wed Oct 19 2022

...Updated Aviation Discussion...

.Forecast Update...
Issued at 950 AM EDT Wed Oct 19 2022

Forecast is in good shape this morning with a large low pressure
system sitting over the eastern Great Lakes. Low temps bottomed out
around freezing this morning across much of the region, despite a
rather brisk wind around 10kts. Widespread stratocumulus was located
across our northern counties but is slowly lifting to the northeast
as the low departs. The clearing trend will continue, and sky grids
were modified accordingly to reflect current satellite trends. Full
sunshine with cold air aloft should allow for efficient mixing this
afternoon. Soundings out of central Illinois show 850mb winds around
30kts at 12Z, which should be a bit greater here in Indiana given
our proximity to the low. With the robust low-level flow and
efficient mixing, surface gusts between 20 and 25 kts are possible
this afternoon. Soundings also indicate that maximum temperatures in
the lower 50s are attainable across the southern half of the CWA
with readings in the upper 40s to the north.

&&

.Short Term...(Today and tonight)
Issued at 306 AM EDT Wed Oct 19 2022

* Freeze Warning tonight through 10 AM for most of Central Indiana

Today will be dry and chilly as a deep trough remains over the Great
Lakes and Ohio Valley, keeping a cold air mass over the region. The
surface low over Southern Ontario will slowly shift NE today while
high pressure remains to the south and west.

Early this morning, a lingering cloud deck remains over the eastern
half of the forecast area, but as the low shifts northeastward, so
will the clouds. Current satellite RGB has been showing those clouds
already slowly making their exit and central Indiana is expected to
see clear skies by late this afternoon. Where clouds have already
cleared out this morning, temperatures are dropping to near freezing
with areas still under the cloud deck remaining in the low 40s for
now.

As clouds clear out today, there will be ample daytime heating so
expect temperatures to be slightly warmer today within the colder
airmass, as highs should range from the upper 40s to low 50s.
Pressure gradients will again be tight aloft so expect daytime
mixing to lead to sustained winds today of 10-15 mph and gusts up to
20-25 mph. Fire weather may be a concern again today especially for
the southern counties this afternoon with RH values potentially
dropping to around 25%. Avoid open flames and using equipment that
may cause sparks.

A bit more moisture and clouds will advect back in tonight,
increasing cloud coverage some, but not enough to prohibit overnight
lows from dropping to around freezing again tonight. It will be less
clouds than we saw this past night, so we should be able to more
effectively cool off.

&&

.Long Term...(Thursday through Tuesday)
Issued at 306 AM EDT Wed Oct 19 2022

* Dry with a rapid warmup on the way late week into the weekend.

* Elevated/borderline critical fire weather conditions Thursday and
  perhaps Friday.

* Showers return to the forecast early next week.

The large, anomalously deep closed low over the Great Lakes will
steadily pull northeastward out of the region late in the week and
into the weekend, to be replaced initially by quasizonal upper level
flow and broad southwesterly low/midlevel flow as another strong low
pressure system organizes to our west over the weekend and surface
high pressure remains in place over the eastern CONUS.

This will allow for a rapid warmup late in the work week and into
the weekend, along with dry conditions through the weekend.
Additionally, a persistent strong surface and mid level pressure
gradient will keep low/midlevel flow fairly strong and produce daily
blustery conditions, with afternoon wind gusts of 20-35 MPH common
throughout the long term period. Gustiness will be significantly
less most nights as diurnal PBL processes limit mixing.

Early in the period, prior to Gulf return flow reopening, this is
likely to promote at least elevated or even near critical fire
weather conditions, particularly Thursday and perhaps on Friday as
well, as a deep mixed layer forms and mixes out the already low
dewpoints in place across the area.

Late in the period, the aforementioned strengthening low pressure
system appears likely to push northeastward into the Great Lakes and
allow showers to overspread the area early next week. Guidance
spread precludes more than chance pops in any one period at this
time as flow along the attendant boundary is largely boundary
parallel which will have significant impacts upon timing and
persistence of precipitation threat as much of the rain will be
focused near and along the boundary.

&&

.Aviation...(18Z TAF Issuance)
Issued at 1241 PM EDT Wed Oct 19 2022

Impacts:
-Westerly wind gusts to 20kts this afternoon
-Southwesterly wind gusts to 25kts tomorrow afternoon

Discussion:
Clear skies expected through tomorrow morning with
westerly wind gusts 20kts through 00Z.  Winds will drop to around
5kts overnight before becoming more southwesterly tomorrow morning.
Scattered mid level clouds then arrive for the afternoon with winds
gusting to 25kts at times.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Freeze Warning from midnight tonight to 10 AM EDT Thursday for
INZ021-028>031-035>049-051>057-060>065-067>072.

&&

Update...Eckhoff
Short Term...KH
Long Term...Nield
Aviation...White
Hazardous weather outlook, Oct 19, 11:57 AM EDT, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
1157 AM EDT Wed Oct 19 2022

INZ021-028>031-035>049-051>057-060>065-067>072-201600-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
1157 AM EDT Wed Oct 19 2022

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EDT
THURSDAY...

This hazardous weather outlook is for central Indiana.

.DAY ONE...Through Tonight.

Sub-freezing temperatures as low as 28 expected tonight.

Elevated fire weather conditions are possible across the southern
counties this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Elevated fire weather conditions are possible Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 19, 10:41 AM EDTFreeze WarningINDBartholomew, Boone, Brown, Carroll, Clay, Clinton and 33 more23 hr

Nearby

Red Flag Warnings in Indiana, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.